Decreasing Keppra

Posted by ahernandez @ahernandez, Oct 7, 2018

Hey all…I have been seizure free for a little over a year now. My doctor has me decreasing my dose of Keppra a little each week. Since doing this I have felt nauseous occasionally, have had shakyness/twitching (not visible, feels like its happening on the inside), and just weird feelings (hard to describe). I feel like this may be withdrawal effects…has anyone experienced this while decreasing this medication?
Thank you!

Liked by Leonard

Hi, @ahernandez. That is great to hear you have been seizure-free for over a year now.

I'm sorry to hear you are now experiencing some nausea, shakiness and twitching, and other weird feelings as your doctor has you decreasing the dose of levetiracetam (Keppra). I'd like to invite others who have mentioned this medication to offer their thoughts on your experiences, like @ryman @techi @robertjr @bonnieh218. @dawn_giacabazi and @jakedduck1 may also have some thoughts.

What has your doctor or pharmacist said about the symptoms you are experiencing, @ahernandez?

Liked by Leonard, Julia

REPLY
@lisalucier

Hi, @ahernandez. That is great to hear you have been seizure-free for over a year now.

I'm sorry to hear you are now experiencing some nausea, shakiness and twitching, and other weird feelings as your doctor has you decreasing the dose of levetiracetam (Keppra). I'd like to invite others who have mentioned this medication to offer their thoughts on your experiences, like @ryman @techi @robertjr @bonnieh218. @dawn_giacabazi and @jakedduck1 may also have some thoughts.

What has your doctor or pharmacist said about the symptoms you are experiencing, @ahernandez?

Jump to this post

@ahernandez l was reading your discussion about keppra. I was on keppra since 2014 until 2018. I was looking online and they said sometimes you have to change up meds until you find one that works. I had some of the symptoms you are talking about but l think it might be from my ammonia levels. I do know if you been on a med to long your body gets immune to it and you might have to change but l would tell your doctor the symptoms and see if he will do something. Maybe he will change your med to something else.

Liked by Lisa Lucier, Leonard

REPLY
@lisalucier

Hi, @ahernandez. That is great to hear you have been seizure-free for over a year now.

I'm sorry to hear you are now experiencing some nausea, shakiness and twitching, and other weird feelings as your doctor has you decreasing the dose of levetiracetam (Keppra). I'd like to invite others who have mentioned this medication to offer their thoughts on your experiences, like @ryman @techi @robertjr @bonnieh218. @dawn_giacabazi and @jakedduck1 may also have some thoughts.

What has your doctor or pharmacist said about the symptoms you are experiencing, @ahernandez?

Jump to this post

@ahernandez are you talking about totally tapering off of Keppra completely? I tapered down just 1,000 mg of Keppra (not totally off it all) with none of the effects you are talking about.
Last year at my last neurologist visit I asked about completely tapering off of all Keppra since I am doing so well. They warned me that if I was totally off all Keppra and things started flaring up again that I could not restart Keppra again. They said the Keppra would not be as effective as it was prior to quiting it completely. Go figure huh? I am presently taking 500 mg twice a day. I’m not willing to gamble quiting it totally since I know I could not return to it if needed.

Liked by Lisa Lucier, Leonard

REPLY

Hi, @ahernandez – wondering how you are doing lately? Have you had any seizures? How would you say your whole taper off of levetiracetam (Keppra) went?

Liked by Leonard

REPLY

I have been having a lot of trouble with Keppra. Although it has eliminated my seizures, it has several very bad side effects. I have a rash on my legs which is at its worst at night and keeps me from sleeping. And it has substantially worsened my underlying depression. Has anyone else had these side effects and, if so, what have you done about them?

Liked by Lisa Lucier, Leonard

REPLY

My son did not have the rash, but irritable mood yes. He did not care about much anymore. He took a b complex to help. We needed to switch medication as the side effects were not worth it.

Liked by Leonard

REPLY

@jenfossbru
Hello,
What medication is your son on now?
Jake

REPLY

Trileptal, 900 mg twice a day. It was a god sent as he was himself again. Seizure free since May 2019. He has focal seizures, gets an aura 1 minute before. Just started at age 17. Jennifer

Liked by Leonard

REPLY
@jdernburg

I have been having a lot of trouble with Keppra. Although it has eliminated my seizures, it has several very bad side effects. I have a rash on my legs which is at its worst at night and keeps me from sleeping. And it has substantially worsened my underlying depression. Has anyone else had these side effects and, if so, what have you done about them?

Jump to this post

@jdernburg
Hello,
Have you told your doctor about your rash? Did it start soon after you began Keppra?
Jake

REPLY

@jenfossbru
Hi again,
Thank you!
It’s always good to hear about someone who has controlled their seizures.
Jake

REPLY
@jakedduck1

@jdernburg
Hello,
Have you told your doctor about your rash? Did it start soon after you began Keppra?
Jake

Jump to this post

The rash started after I had been on Keppra for about 18 months. We tried another med that had worse rashes. My neurologist says "All anti-seizure meds have rashes as a side effect." I am more concerned about the depressive symptoms as I already was depressed before I developed seizures. While I have been seizure-free on 1500 mg. of Keppra a day, the depression is debilitating; good thing I'm 77 and no longer working!

REPLY
@jdernburg

The rash started after I had been on Keppra for about 18 months. We tried another med that had worse rashes. My neurologist says "All anti-seizure meds have rashes as a side effect." I am more concerned about the depressive symptoms as I already was depressed before I developed seizures. While I have been seizure-free on 1500 mg. of Keppra a day, the depression is debilitating; good thing I'm 77 and no longer working!

Jump to this post

@jdernburg – did your doctor offer a reason why anti-seizure medications seem to promote rashes? Is the levetiracetam (Keppra) prompting the depression you mentioned was debilitating?

REPLY

@jdernburg
Hello,
I was just curious since you’re so susceptible to rashes from at least to see your medicine if you ever had Steven Johnson syndrome.
If I had your susceptibility to rashes I would ask the doctor if genetic testing could determine the potential other types of rashes, if so I’d ask that they be done. This genetic test test is frequently done on people especially of Asian ancestry since they seem to be more prone to Steven Johnson which can be a potentially deadly rash, fortunately it’s rare.
What medication are you currently taking and is it successfully in controlling your seizures?
I was also wondering what type of seizures you have? Sometimes I can tell what type from the medicine they take but Keppra being a broad spectrum anticonvulsant it can be anybody’s guess. Although if I had to guess I would guess Generalized Tonic-Clonic seizures.
Also are your seizures of unknown origin (idiopathic?)
Just one more question, do you know where your seizures originate?
Take care,
Jake

REPLY
Please login or register to post a reply.